Alert archive / Oregon / High Surf Advisories in 2012

High Surf Advisory 5, NWS Medford, OR

January 25, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Jan 25, 2012, 12:48 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 25, 2012, 7:00 AM PST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2012, 12:48 AM PST (08:48 UTC)
In effect from
Jan 25, 2012, 7:00 AM PST
Expired
Jan 26, 2012, 8:58 AM PST
In force
26 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WHUS46 KMFR 250848
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1248 AM PST WED JAN 25 2012

...HIGH SURF TODAY ON THE SOUTH OREGON COAST...

.LARGE OCEAN SWELL ARRIVING TODAY AND LASTING THROUGH TONIGHT WILL
PRODUCE LARGE BREAKERS AND HAZARDOUS CONDITIONS IN THE SURF ZONE.

ORZ021-022-252300-
/O.NEW.KMFR.SU.Y.0005.120125T1500Z-120126T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1248 AM PST WED JAN 25 2012

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 AM
PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM PST
THURSDAY. 

* WAVES AND SURF...BREAKERS OF 24 TO 27 FEET ARE EXPECTED.

* TIMING...THE LARGE SWELL WILL ARRIVE SHORTLY AFTER SUNRISE AND
  MAXIMIZE DURING THE AFTERNOON. A SLOW DECREASE WILL OCCUR
  TONIGHT WITH SURF FALL BELOW ADVISORY LEVELS BEFORE DAYBREAK
  THURSDAY.

* IMPACTS...PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND 
  STAY OFF THE JETTIES. RIP CURRENTS WILL BE STRONGER THAN NORMAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

STAVISH
3 follow-up statements
533 
WHUS46 KMFR 252248
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
248 PM PST WED JAN 25 2012

...HIGH SURF TODAY ON THE SOUTH OREGON COAST...

.LARGE OCEAN SWELL PEAKING THIS EVENING AND LASTING THROUGH EARLY
IN THE MORNING ON THURSDAY WILL PRODUCE LARGE BREAKERS AND
HAZARDOUS CONDITIONS IN THE SURF ZONE.

ORZ021-022-261200-
/O.CON.KMFR.SU.Y.0005.000000T0000Z-120126T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
248 PM PST WED JAN 25 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WAVES AND SURF...BREAKERS OF 24 TO 27 FEET ARE EXPECTED.

* TIMING...SURF WILL PEAK THIS EVENING AND THEN SLOWLY SUBSIDE TO BELOW
  ADVISORY LEVELS BEFORE DAYBREAK THURSDAY.

* IMPACTS...PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND 
  STAY OFF THE JETTIES. RIP CURRENTS WILL BE STRONGER THAN 
  NORMAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BTL
726 
WHUS46 KMFR 261056
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 AM PST THU JAN 26 2012

...HIGH SURF CONTINUES THIS MORNING ON THE SOUTH OREGON COAST...

.LARGE OCEAN SWELLS WILL MAINTAIN LARGE BREAKERS AND HAZARDOUS
CONDITIONS IN THE SURF ZONE THROUGH THIS MORNING. WAVES WILL BE
ON THE DECREASE THIS AFTERNOON THROUGH EVENING.

ORZ021-022-261800-
/O.EXT.KMFR.SU.Y.0005.000000T0000Z-120126T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
256 AM PST THU JAN 26 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS 
MORNING...

* WAVES AND SURF...BREAKERS OF 20 TO 23 FEET ARE EXPECTED.

* TIMING...SURF WILL BE ON THE DECREASE TO BELOW ADVISORY LEVELS
  LATE THIS MORNING THROUGH AFTERNOON.

* IMPACTS...PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND 
  STAY OFF THE JETTIES. RIP CURRENTS WILL BE STRONGER THAN 
  NORMAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

STAVISH
772 
WHUS46 KMFR 261658
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
858 AM PST THU JAN 26 2012

ORZ021-022-261800-
/O.CAN.KMFR.SU.Y.0005.000000T0000Z-120126T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
858 AM PST THU JAN 26 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
SURF ADVISORY. 

WESTERLY SWELL WILL CONTINUE TO DIMINISH TODAY.

$$

SPILDE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 24, 9:12 PM PST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 24, 9:12 PM PST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
912 PM PST TUE JAN 24 2012

.EVENING UPDATE...ISOLATED THUNDER IS HAS OCCURRED OVER THE WEST
SIDE...LINING UP WELL WITH THE NAM12 COMPUTED FROM 850 MB LIFTED
INDEX WITH RIDGE LEVEL WINDS FEEDING THETA-E IN WITH ELEVATED
CONVECTION THE RESULT. THIS WARM FEED WILL DROP OFF QUICKLY WITH
THUNDERSTORMS ENDING BY MIDNIGHT.

.SHORT TERM...
ANOTHER STRONG FRONTAL PUSHING INTO THE PACIFIC NORTHWEST THIS
AFTERNOON HAS FOCUSED MUCH OF ITS ENERGY THUS FAR TODAY NORTH OF
THE AREA...WITH THE LOW PRESSURE CENTER PUSHING ASHORE IN WESTERN
CANADA AND THE TRAILING FRONTAL BOUNDARY SPREADING FROM JUST NORTH
OF HAWAII NORTHEASTWARD INTO THE PACIFIC NORTHWEST. CIRA TOTAL
PRECIPITABLE WATER DATA IMAGERY SHOWS A SOLID STREAM OF MOISTURE
OVER 1 INCH TO 2 INCHES FROM NORTH AND WEST OF HAWAII ALL THE WAY
TO THE COAST. THIS MOISTURE WILL CONTINUE TO STREAM INTO THE AREA
OVERNIGHT.

A PARADE OF LIGHTNING STRIKES HAS OCCURRED THIS AFTERNOON NEAR
NEWPORT ASSOCIATED NEAR THE TRIPLE POINT OF THE FRONTAL SYSTEM. A
LOOK AT THE DYNAMICS DRIVING THIS ACTIVITY INDICATES A POSSIBILITY
OF THIS WORKING INTO COASTAL DOUGLAS AND COOS COUNTIES AND OUR
NORTHERN COASTAL WATERS AREA MAINLY NORTH OF CAPE BLANCO THIS
EVENING.

WINDS IN THE SUMMER LAKE AREA HAVE SURGED INTO WIND WARNING
CRITERIA. A WARNING WAS ISSUED FOR THIS AT NOON AND IS IN EFFECT
THROUGH 7AM PST AS 50 TO 70 KNOT WINDS ALOFT MIX DOWN IN INTERVALS
OVERNIGHT.

A QUICK HALF INCH TO AN INCH AND HALF OF WATER IS EXPECTED ACROSS
THE WETTER AREAS OF THE WEST SIDE WITH A HALF INCH OR LESS AT THE
DRIER SPOTS AND ACROSS THE EAST SIDE THIS AFTERNOON THROUGH EARLY
WEDNESDAY. THIS PRECIPITATION WILL FALL IN MOST AREAS IN JUST 6
HOURS...SO WILL BE LOCALLY HEAVY WHEN IT OCCURS. THE COQUILLE AT
COQUILLE IS EXPECTED TO REACH FLOOD STAGE AGAIN WITH THIS TOMORROW
THROUGH FRIDAY. SNOW LEVELS NEAR 8000 FEET TONIGHT WILL LEAD TO
RAIN ON SNOW...BUT THE NEW SNOW IS SO FRESH IT SHOULD MOSTLY ACT
LIKE A SPONGE AND SOAK UP THE MOISTURE RATHER THAN MELT.

WEDNESDAY NIGHT THROUGH THURSDAY ANOTHER QUICK HITTING BATCH OF
MOISTURE OF SIMILAR PROPORTIONS WILL MOVE THROUGH WITH LOWER AND
LOWERING SNOW LEVELS.

.LONG TERM...THE REASONABLE MODEL CONSISTENCY THAT EXISTS IN THE
SHORT TERM TAKES A TURN FOR THE WORST AS WE ENTER THE EXTENDED
PERIOD OVER THE WEEKEND. THE GFS/GEM REMAIN FAIRLY CONSISTENT IN
MAINTAINING AN UPPER RIDGE OVER THE PACNW SATURDAY AND THEN
GRADUALLY BREAK IT DOWN SUNDAY AS A SYSTEM COMES IN FROM THE WEST.
THE EC REMAINS ON THE FAST SIDE OF THE ENVELOP IN BRINGING THE
SHORTWAVE TROUGH THROUGH LATE SATURDAY. THE 12Z EC HAS TRENDED
TOWARD THE SLOWER SOLUTION, AND WE HAVE STAYED CLOSER TO THE GFS
SOLUTION AS A RESULT.

ALL THE MODELS HAVE SOME VERSION OF ZONAL FLOW SETTING UP ACROSS
THE NORTHEAST PACIFIC AND INTO THE PACNW COAST NEXT WEEK. THE DEVIL
WILL BE IN THE DETAILS OF THE VARIOUS SHORTWAVES EMBEDDED WITHIN THE
PROGRESSIVE FLOW, AND THE MODELS SHOW VERY LITTLE AGREEMENT IN THAT
REGARD. IN FACT, THE GFS IS AN OUTLIER IN SPLITTING SUNDAY'S TROUGH
WITH THE SOUTHERN PORTION CUTTING OFF AND GOING SOUTH ALONG THE
NORCAL COAST. THE EC AND GEM MAINTAIN ONE COHERENT WAVE WITHIN THE
ZONAL FLOW. WE'VE SEEN THIS BATTLE BEFORE, RECENTLY IN FACT. AND
LAST TIME, THE SPLIT SOLUTION PROVED CORRECT. HOWEVER, THIS IS A NEW
DEVELOPMENT ON THE GFS AND IS LARGELY UNSUPPORTED BY ENSEMBLES. IF
ANY OTHER SUPPORT FOR THE SPLIT SOLUTION MATERIALIZES IN SUBSEQUENT
RUNS, WE WILL HAVE TO TAKE IT SERIOUSLY. FOR NOW, WILL STICK WITH
THE PROGRESSIVE FLOW AND KEEP POPS AROUND CLIMO ON THE WEST SIDE AND
BELOW ON THE EAST SIDE AND NORCAL. WILL ALSO KEEP TEMPS AROUND
NORMAL.

NOTABLY, ALL THE MODELS SHOW HIGHLY AMPLIFIED FLOW DEVELOPING OVER
THE EAST PACIFIC FROM DAY 8 AND BEYOND, BUT THEY BECOME COMPLETELY
OUT OF PHASE WITH THE FEATURES. THIS DRAMATIC AMPLIFICATION MAY BE
THE FIRST SIGN IN THE MODELS OF THE MJO THAT IS EXPECTED TO EMERGE
INTO THE WESTPAC DURING WEEK 2. -WRIGHT

.LONG TERM...THE REASONABLE MODEL CONSISTENCY THAT EXISTS IN THE
SHORT TERM TAKES A TURN FOR THE WORST AS WE ENTER THE EXTENDED
PERIOD OVER THE WEEKEND. THE GFS/GEM REMAIN FAIRLY CONSISTENT IN
MAINTAINING AN UPPER RIDGE OVER THE PACNW SATURDAY AND THEN
GRADUALLY BREAK IT DOWN SUNDAY AS A SYSTEM COMES IN FROM THE WEST.
THE EC REMAINS ON THE FAST SIDE OF THE ENVELOP IN BRINGING THE
SHORTWAVE TROUGH THROUGH LATE SATURDAY. THE 12Z EC HAS TRENDED
TOWARD THE SLOWER SOLUTION, AND WE HAVE STAYED CLOSER TO THE GFS
SOLUTION AS A RESULT.

ALL THE MODELS HAVE SOME VERSION OF ZONAL FLOW SETTING UP ACROSS
THE NORTHEAST PACIFIC AND INTO THE PACNW COAST NEXT WEEK. THE DEVIL
WILL BE IN THE DETAILS OF THE VARIOUS SHORTWAVES EMBEDDED WITHIN THE
PROGRESSIVE FLOW, AND THE MODELS SHOW VERY LITTLE AGREEMENT IN THAT
REGARD. IN FACT, THE GFS IS AN OUTLIER IN SPLITTING SUNDAY'S TROUGH
WITH THE SOUTHERN PORTION CUTTING OFF AND GOING SOUTH ALONG THE
NORCAL COAST. THE EC AND GEM MAINTAIN ONE COHERENT WAVE WITHIN THE
ZONAL FLOW. WE'VE SEEN THIS BATTLE BEFORE, RECENTLY IN FACT. AND
LAST TIME, THE SPLIT SOLUTION PROVED CORRECT. HOWEVER, THIS IS A NEW
DEVELOPMENT ON THE GFS AND IS LARGELY UNSUPPORTED BY ENSEMBLES. IF
ANY OTHER SUPPORT FOR THE SPLIT SOLUTION MATERIALIZES IN SUBSEQUENT
RUNS, WE WILL HAVE TO TAKE IT SERIOUSLY. FOR NOW, WILL STICK WITH
THE PROGRESSIVE FLOW AND KEEP POPS AROUND CLIMO ON THE WEST SIDE AND
BELOW ON THE EAST SIDE AND NORCAL. WILL ALSO KEEP TEMPS AROUND
NORMAL.

NOTABLY, ALL THE MODELS SHOW HIGHLY AMPLIFIED FLOW DEVELOPING OVER
THE EAST PACIFIC FROM DAY 8 AND BEYOND, BUT THEY BECOME COMPLETELY
OUT OF PHASE WITH THE FEATURES. THIS DRAMATIC AMPLIFICATION MAY BE
THE FIRST SIGN IN THE MODELS OF THE MJO THAT IS EXPECTED TO EMERGE
INTO THE WESTPAC DURING WEEK 2. -WRIGHT

&&

.AVIATION...
ANOTHER STRONG AND VERY MOIST FRONTAL SYSTEM WITH ITS TRIPLE POINT
CENTERED JUST NORTH OF OUR COASTAL AREAS WILL DRIFT SOUTHWARD THIS
EVENING AND OVERNIGHT. THERE IS A SLIGHT CHANCE OF EMBEDDED
THUNDERSTORMS FROM ABOUT CAPE BLANCO NORTHWARD ALONG AND NEAR THE
COAST THROUGH THIS EVENING AS THIS OCCURS. CIG/VIS ALONG THE COAST
WILL FALL INTO THE IFR RANGE WITH LOCAL LIFR OVERNIGHT IN MODERATE
TO HEAVY RAIN...WITH TOTAL MOUNTAIN OBSCURATIONS. ELSEWHERE THE
CURRENT MIX OF VFR AND MVFR WILL LIKELY DETERIORATE TO MVFR AND
IFR THROUGH WEDNESDAY MORNING IN PRECIPITATION. THE MOUNTAINS
SHOULD ALSO BECOME TOTALLY OBSCURED AS THIS FRONT MOVES THROUGH
FROM NORTH TO SOUTH.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 AM PST WEDNESDAY FOR ORZ031.

CA...NONE.
PZ...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR
     PZZ350-356-370-376.

BTL/WRIGHT
Hazardous weather outlook, Jan 24, 4:18 PM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
418 PM PST TUE JAN 24 2012

ORZ021-251400-
SOUTH CENTRAL OREGON COAST-
418 PM PST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FLOOD WARNING FOR THE COQUILLE RIVER AT COQUILLE REMAINS IN
EFFECT THROUGH TONIGHT. PLEASE SEE THE FLOOD STATEMENT FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE RAINS WEDNESDAY AND THURSDAY WILL PROVIDE ADDITIONAL
RUNOFF AND WILL ALLOW THE RIVER TO RISE AGAIN TO NEAR OR SLIGHTLY
ABOVE FLOOD STAGE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-251400-
CENTRAL AND EASTERN LAKE COUNTY-
418 PM PST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:39 PM PSTSmall Craft Advisory for WindsMFR4 hr
Jan 25, 2:53 PM PSTWind AdvisoryMFRLake19 hr

Nearby

High Surf Advisories in Oregon, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.